i went through a stage where i did a pretty hard arerobic every day for 22 minutes, 130 to 150 heartrate. i also was working too much at the time.
it ended up doing more harm than good. i got real rundown and my hemo went below 10 and i felt real bad. the workouts do help but only on good days and be careful, its easy to overdo it. when you over do it, you wont feel it until a week later and then its too late. mustering the energy to do the workout is easy. (relatively). its the aftermath that can get you.
Some people are able to maintain an incredible activity level during treatment. One guy was actually running mutliple marathons while on treatment, and more than a few hit the gym daily with minimal hardship. But the majority get their a$$ handed to them during treatment. I usually enjoy vigorous aerobic exercise and did so right up until the start of my treatment (which started in August of last year). But from the get go, treatment just knocked me off the treadmill rght away. There was no way I could exercise, I was so anemic I had a bluish tint to me. I was haggard and sickly and weak and winded and just fahhhgettabout the exercise. The only exercise I got was operating my remote control and adjusting my pillow position. I think most feel like I did, maybe not quite that extreme, but most aren't up for much of anything other than lounging around. Maybe you'll be different and I hope so for your sake, but I wouldn't count on it. Talk to labrat, she really had minimal sides and worked out during her whole treatment. She said it really helped her feel better.
I still walk 2 mi. almost everyday, but my weight training has gone down to almost nothing. I've only been on tx a month now. Part of the problem is I don't sleep much. I slept 2 hours last night and I'm getting ready to go to work in about an hour. I work at least 10 hours a day. I agree with cruelworld, you can push yourself too hard and do more damage than good. But then again everyone is different, you may be able to work out as hard as you want with no ill effects.
Everybody is different. I was one of the lucky ones that was able to workout the entire 48wks - and even had plenty of physical activity in addition to the gym. The riba was like speed to me and I was more motivated than ever - in all aspects - job, hobbies, nasty household chores...everything. I even had to quit drinking coffee. When I stopped treating, I half-joked to my Dr. that I missed it and he seemed to become extremely annoyed with me (as I'm sure many on this forum would be).
Anyhow - I've found out that my experience is the opposite of the majority. But I think that if you at least try to get some physical activity it will make you feel better. - That's just my 2 cents!
Best of luck to you!
I think you should do something, even if it's only walking around the block at 2 mph. Before tx I wasn't a gym rat or anything, but I'd done my 3 to 4 times weekly hour at the gym (weights and aerobics) regularly for decades. So it was quite a letdown to discover that this wasn't possible; I just did not have the strength.
By the end of tx, which was only for 13 weeks, I had lost half my strength, along with 6 lbs. of muscle tissue. And this was with that daily slow walk around the block. Imagine what it must be like for the totally bed-ridden. I'd say try to do as much as you can without too much of a strain. Yoga's very good while on tx, IF you have to energy to make it to a class.
While I agree in principle that exercise is a good thing, I think that anemia has to be seriously taken into account. If you have become so anemic that your blood can't carry enough oxygen to your heart to enable it to do what you are asking of it then bingo - heart attack!
I heard of just this happening to a guy who cycled regularly and was told by his tx nurse not to worry about a hgb reading of 8.5!!!! Hgb can tumble really fast in some people so if you suddenly feel like you've been run over by a truck then don't push it.
I've tried to keep up at least minimally with yoga, light weights and the gazelle trainer.
Now, after 40 weeks of TX, I get around to exercising maybe 2 or 2 days per week, if it's a good week, that is.
Does anyone know why we feel so bad for days after doing too much? Is it the HgB? Mine has hovered at 11 or so for the past 6 months, nowhere near anemia level, and yet I've had to cut back on my activity about 90% since starting peg/riba.
I don't really understand the connection between working out hard and the aftemath.
Can anyone explain? (OK . . . stop laughing! You're using up way too much oxygen! *LOL)
my guess is that the exercise robs your system of free glucose in your blood.
after that, there is no energy left for your body to do things like replace red blood cells or repair stressed tissue.
i thought exercising would stimulate red blood cell production, instead mine went down.
for most of us , we have to conserve what little energy we have for our bodies to fight the battle. too much exercise weakens our bodies ability to fight.
I feel so bad for you. i could tell you were an exercise enthusiast probably in part coz it helps you keep your chops up.
Do you think free glucose in the blood is increased by frequent meals? I find I get faint or dizzy if i don't eat every 3 hours or so.
Hope you feel better CW,
ps - got the official Dr. go-ahead today for the 72 weeks. 32 more to go. Last shot will be the day before my BD.
sure, i have to eat all the time or i just fall out. dont worry about me though, sounds like you are having a worse time of overall. the females seem to have a tougher time of this deal and that aint fair. ive been to two docs and still only approved for 55 weeks, so i still have to settle that. we are on the exact same week and i cant wait until we hit the 20's for remaining shots. at that point i beleive we will see alot of bright sunshine for the rest of the run. even if we feel like h@ll. the worst is over (hypothetically!) and its all downhill from here. we will have to throw a celebration when we hit shot 50. it wont be long.
My Dr. didn't officially approve the 72 week extension until yesterday but his wonderful office staff already had the pre-authorizations ready for me when I went for appointment.
The office manager gave me copies of the peg and riba approvals and is working on the neup script.
What I still don't get about the activity-crashing correlation is why the after-effects can last for a week or more. It is so bizarre, and something only heppers can understand.
For example, I'm completely burned today coz of the flat tire fiasco.
"What doya mean, ya gotta take a nap every day?" is the kind of reaction i get from 'regular" folk. Even my Dr. thinks I 'look' good.
As a result, I do absolutely as little as possible and have almost no human contact anymore, except on forum. it's just too exhausting.
Shot 41 for me tonight. how about you?